New York, 2014

Tornadoes and Damaging Winds in New York, September 2, 2014

September 2, 2014 · NWS BGM · 15 events in 7 counties and zones

A cold front moved through central New York during the afternoon and evening hours of Tuesday, September 2nd. This front acted on a moist and unstable air mass, resulting in the development of numerous severe thunderstorms over New York State.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$200,000
Crop damage
$10,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved through central New York during the afternoon and evening hours of Tuesday, September 2nd. This front acted on a moist and unstable air mass, resulting in the development of numerous severe thunderstorms over New York State.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 2, 3:51 PM EST, 56 minutes earlier.

Area forecast discussion, Sep 2, 3:51 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT TUE SEP 2 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING ACCOMPANIED BY
A ROUND OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE
STRONG TO SEVERE WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. DRY
WARM WEATHER WILL FOLLOW BEHIND THE FRONT FOR WEDNESDAY INTO
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
445 PM UPDATE...
SEVERE THUNDERSTORM WATCH ISSUED FOR ENTIRE CWA UNTIL 10 PM...02Z.
SEVERE THUNDERSTORM WARNINGS BEING ISSUED BY BUF AND CTP. NO
REPORTS YET. BROKEN LINE ON NW EDGE OF CWA SHOULD MOVE THROUGH
MIDDLE OF CWA AROUND 00Z AND OUT NEAR 2Z. PRODUCTS UPDATED AND
DAMAGING WINDS ADDED TO GRIDS.

3 PM UPDATE...

WARM HUMID AIRMASS OVER THE CWA AHEAD OF A COLD FRONT IN SE
ONTARIO. LINES OF SHOWERS AND THUNDERSTORMS AHEAD THE FRONT FROM
NE NY TO WRN NY AND WRN PA. CONVECTION BRUSHING THE FAR NORTH NOW
BUT BULK OF IT WILL COME IN 5 TO 8 PM. CONVECTION EXITS SE TOWARDS
MIDNIGHT. THE ENTIRE CWA WILL HAVE AT LEAST ONE ROUND OF SHOWERS
AND THUNDERSTORMS. BY LATE EVE DIURNAL HEATING DIES WITH WEAKER
WINDS IN THE SE SO TSTORMS WILL BE DYING. IN THE NW HALF BEST CHC
OF SEVERE DUE MOSTLY TO DAMAGING WINDS. CAPE CURRENTLY OVER 1K
WITH SFC TEMPS IN 80S WITH DEWPTS POOLING A70. BULK 6KM SHEAR WILL
GET TO 50 KT BUT LL SHEAR WEAK WITH LIGHT WINDS AND LITTLE
TURNING. BEST FORCING ACROSS NY.

LATE TONIGHT HIGH PRESSURE ALREADY MOVING EAST ACROSS PA WHILE
DRIER AND COOLER AIR MOVES IN FROM THE NW AT LOW LEVELS. WITH THE
LIGHT LL WINDS AND THE WET GROUND FOG SHOULD BE COMMON IN AT LEAST
THE VALLEYS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
3 PM UPDATE...

HIGH PRESSURE AT THE SURFACE WILL BUILD INTO THE AREA BY EVENING
AND REMAIN THROUGH THURSDAY. ALOFT THE FLOW WILL BE ZONAL. COOLER
AIR ON THURSDAY WILL QUICKLY MODERATE ON THE BACK SIDE OF THE
HIGH. UPPER LEVEL HEIGHTS WILL RISE WHILE LOW LEVELS INCREASE OUT
OF THE SOUTHWEST. ABOVE NORMAL TEMPS THU AROUND 80 RISE INTO THE
M80S THU AND FRI. A STRONG COLD FRONT GETS INTO SE ONTARIO LATE
FRIDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRI AFTN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRI WILL BE WARM AND HUMID AS A WSW FLOW OVER THE TOP OF THE RDG
BRINGS WARM AIR AND MOISTURE INTO THE REGION. ANOTHER STRONG COLD
FNT APRCHS FOR SAT BRINGING A GOOD CHANCE FOR SHWRS AND TRWS.
HIPRES BLDS BACK IN WITH COOLER AND DRIER AIR THRU THE END OF THE
PD. SOME HINT FROM THE MODELS THAT THE FNT COULD STALL OUT OVER
THE MID ATLANTIC BUT IT LOOKS FOR NOW LIKE THE FNT WILL STAY WELL
SOUTH OF THE FCST AREA. TEMPS LOOK TO BE ABV NRML FOR THE
PD...XCPT FOR MON WHEN THEY WILL BE NEAR NRML.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
COLD FNT APRCHG THE AREA THIS AFTN TRIGGERING CONV OVER SW
ONTARIO. MODELS IN RSNBL AGREEMENT FOR THE TIMING OF THE FNT AND
BEST CHANCE OF TRWS WITH RESTRICTIONS BETWEEN 21Z OND 02Z OVER THE
AREA. XPCT GRADUAL CLRG BHD THE FNT WITH VERY DRY AIR MVG IN.
XCPTN WILL BE AT ELM ONCE AGAIN AS THE ATMOS DECPLS AND WET GND
HELPS DVLP DENSE FOG AND VLIFR FOR SVRL HRS BEFORE DAWN. VFR
RETURNS TO ELM AND CONTS ELSWHERE THRU THE END OF THE TAF PD.

OUTLOOK...

WED NGT-FRI...VFR...EXCEPT POSSIBLE EARLY MORNING FOG...MAINLY KELM.

SAT...RESTRICTIONS PSBL IN SHRA/TSRA.

SUN...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Sep 2, 3:47 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT TUE SEP 2 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-032100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
447 PM EDT TUE SEP 2 2014

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO EARLY EVENING...WITH DAMAGING WINDS BEING THE
MAIN THREAT. ISOLATED LARGE HAIL AND LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Sep 2, 3:35 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT TUE SEP 2 2014

NYZ009-037-022130-
ONEIDA NY-
435 PM EDT TUE SEP 2 2014

...STRONG THUNDERSTORM WILL AFFECT NORTHERN ONEIDA COUNTY...

* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED 7 MILES WEST OF CAMDEN...AND MOVING EAST AT 40
  MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CAMDEN AND FLORENCE AT 445 PM EDT...
  BLOSSVALE AT 450 PM EDT...
  GLENMORE AT 455 PM EDT...
  POINT ROCK AT 500 PM EDT...
  AVA AND STOKES CORNER AT 505 PM EDT...
  FRENCHVILLE AND WESTERNVILLE AT 510 PM EDT...
  PIXLEY FALLS STATE PARK AT 515 PM EDT...
  BOONVILLE AT 520 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4361 7511 4334 7507 4325 7588 4332 7587
      4333 7589 4346 7583 4348 7577 4343 7556
      4343 7552 4361 7513

DJP
Special weather statement, Sep 2, 4:20 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT TUE SEP 2 2014

NYZ009-037-022145-
ONEIDA NY-
520 PM EDT TUE SEP 2 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ONEIDA
COUNTY...

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BOONVILLE TO STEUBEN...AND
  MOVING EAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  PROSPECT AND HINCKLEY AT 530 PM EDT...
  WOODGATE AT 535 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4333 7507 4330 7511 4330 7513 4326 7515
      4324 7511 4321 7529 4347 7543 4356 7524
      4358 7510

TAC
Special weather statement, Sep 2, 4:46 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
546 PM EDT TUE SEP 2 2014

NYZ015>018-044-022245-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SENECA NY-YATES NY-
546 PM EDT TUE SEP 2 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHWESTERN
CORTLAND...SENECA...SOUTHERN CAYUGA...SOUTHERN ONONDAGA AND YATES
COUNTIES...

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES NORTHWEST OF KENDAIA TO BRANCHPORT...
  AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SAMPSON STATE PARK AND PORTER CORNER AT 555 PM EDT...
  CANOGA AND CAYUGA LAKE STATE PARK AT 600 PM EDT...
  DEANS COVE BOAT LAUNCH AND BONAVISTA STATE PARK AT 605 PM EDT...
  LODI POINT STATE PARK AND OVID AT 610 PM EDT...
  LONG POINT STATE PARK AND MAPLETON AT 615 PM EDT...
  MELROSE PARK AND LONG POINT STATE PARK AT 620 PM EDT...
  WYCKOFF AND MERRIFIELD AT 625 PM EDT...
  SKANEATELES AND SCIPIO CENTER AT 630 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4277 7705 4277 7699 4282 7699 4288 7694
      4300 7603 4262 7641 4263 7667 4257 7662
      4254 7681 4254 7689 4253 7690 4249 7715
      4258 7715 4258 7723

TAC

The radar

The Buffalo radar (KBUF), 127 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
September 2, 4:47 PM EST
Where
Steuben County, Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.130, -77.650

Multiple trees were blown down.

Thunderstorm Wind, Steuben

When
September 2, 5:14 PM EST
Where
Steuben County, 0.86 mi SE of Hammondsport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.410, -77.220

Trees and wires were blown down across the road.

Thunderstorm Wind, Steuben

When
September 2, 5:35 PM EST
Where
Steuben County, 0.69 mi N of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.110, -77.230

Multiple trees were blown down.

Tornado, Chemung

When
September 2, 6:10 PM EST to 6:15 PM EST
Where
Chemung County, 0.61 mi WNW of North Chemung to 1.02 mi E of Hicks
Rating
EF1
Path length
6 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.104, -76.710

An EF1 tornado touched down just east of Elston Hollow Rd with a path length of 6 miles and a maximum width of 150 yards. This tornado produced 100 mph winds and snapped and uprooted numerous trees along its path. A barn was completely collapsed and one barn had its roof blown off. A pickup truck was lifted and dropped between 6 to 12 feet away. A trailer attached to the truck was dragged up to 12 feet away. Several homes were also damaged.

Thunderstorm Wind, Chenango

When
September 2, 6:44 PM EST
Where
Chenango County, Mc Donough
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.500, -75.770

Trees were blown down.

Thunderstorm Wind, Tioga

When
September 2, 6:55 PM EST
Where
Tioga County, 2.07 mi NE of Foster
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.150, -76.120

A wind gust was measured via a home weather station.

Thunderstorm Wind, Chenango

When
September 2, 6:56 PM EST
Where
Chenango County, Preston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.530, -75.600

Trees were blown down.

Thunderstorm Wind, Broome

When
September 2, 7:05 PM EST
Where
Broome County, Chenango Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.170, -75.870

Straight line winds estimated near 60 mph snapped trees and branches with trees snapped off at mid to high trunk level. One tree fell on a trailer.

Thunderstorm Wind, Broome

When
September 2, 7:10 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.100, -75.910

Several trees were uprooted on Front Street.

Thunderstorm Wind, Broome

When
September 2, 7:10 PM EST
Where
Broome County, Endwell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.120, -76.020

Trees and wires were blown down on Watson Blvd.

Thunderstorm Wind, Chenango

When
September 2, 7:30 PM EST to 7:45 PM EST
Where
Chenango County, 2.03 mi SE of North Afton to 3.74 mi WNW of Bettsburg
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.251, -75.500

A microburst with maximum wind speeds of 90 mph, a path length of 6 miles and a path width of 0.5 miles uprooted numerous trees near the Afton area between 830 and 845 pm EDT. The microburst overturned two large farm hay wagons and peeled part of a roof off of a barn. Many trees were damaged at the Afton Golf Course. Initial reports indicate a motorcyclist was injured when a tree branch fell on him.

Tornado, Chenango

When
September 2, 7:32 PM EST to 7:38 PM EST
Where
Chenango County, 9.04 mi SSE of Bennettsville to 9.25 mi SSE of Bennettsville
Rating
EF1
Path length
0.1 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.138, -75.360

An EF1 tornado with estimated wind speeds of 100 mph, a path length of 0.1 miles and a path width of 50 yards touched down about 300 yard west of Saint Johns Road near the intersection with Hill Top Dr. The tornado snapped and uprooted numerous trees in a convergent damage pattern.

Thunderstorm Wind, Otsego

When
September 2, 7:45 PM EST
Where
Otsego County, Wells Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.370, -75.250

Trees were blown down.

Thunderstorm Wind, Delaware

When
September 2, 7:54 PM EST
Where
Delaware County, Trout Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.200, -75.270

A tree was blown down on Route 206.

Thunderstorm Wind, Otsego

When
September 2, 8:00 PM EST
Where
Otsego County, Oneonta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.450, -75.070

Wires were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyThe tornado archive for New York, 2014Warnings in New York, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532612, 532613, 532614, 532610, 532617, 532628, 532618, 532619, 532620, 532621, 532623, 532611, 532625, 532626, 532627.